- USES: Theophylline has been used as a bronchodilator for asthma and COPD and is commonly used to treat neonatal apnea of preterm infants. PHARMACOLOGY: It inhibits phosphodiesterase, which increases in cyclic adenine monophosphate and catecholamine release, and is also an adenosine receptor antagonist. TOXICOLOGY: Increase catecholamine levels (epinephrine and norepinephrine) cause tachycardia, hypotension, anxiety and hyperglycemia. Adenosine receptor antagonism may cause seizures. EPIDEMIOLOGY: The incidence of poisoning has declined dramatically in recent years. Poisoning is uncommon, but serious toxicity and deaths are reported every year. MILD TO MODERATE TOXICITY: Nausea, vomiting, abdominal pain, sinus tachycardia, sustained complex atrial or ventricle ectopy, tremor, agitation, hypokalemia, hyperglycemia, hypophosphatemia and hypocalcemia can develop. SEVERE TOXICITY: Seizures, rhabdomyolysis, hypotension, and ventricular dysrhythmias can occur. CHRONIC OVERDOSE: Gastrointestinal symptoms may be mild or absent and metabolic acidosis, hypokalemia and hyperglycemia generally do not develop. Severe effects, such as seizures and hemodynamically significant dysrhythmias, are more common with chronic overdoses than with acute overdoses. Onset of symptoms may occur abruptly. ADVERSE EFFECTS: Palpitations, tachycardia, chest pain, headache, tremor, insomnia, irritability, psychosis, visual hallucinations, nausea, vomiting, abdominal pain, and a decrease in esophageal sphincter tone can develop.
Range of Toxicity:
- TOXICITY: The toxic dose is not well defined. A patient died several days after ingesting 12 g of sustained-release theophylline; a peak theophylline level of 144 mcg/mL was reported. Serum concentrations do not always accurately predict acute toxicity. Chronicity of the ingestion (chronic toxicity is more severe at a given serum concentration than acute on chronic which is more severe than acute toxicity in a patient not taking theophylline). Underlying disease (particularly cardiac) and advanced age also predispose to increased toxicity at a give serum concentration. However, severe toxicity (ie, seizures, ventricular dysrhythmias, and death) can develop at serum concentrations of greater than 40 mcg/mL in chronic toxicity and serum concentrations greater than 80 mcg/mL following an acute ingestion. THERAPEUTIC DOSE: INTRAVENOUS: LOADING DOSE: An average dose of 4.6 mg/kg infused over 30 minutes, if no theophylline given in the previous 24 hours. INITIAL DOSE: ADULT (16 to 60 years): 0.4 mg/kg/hr; ELDERLY (greater than 60 years): 0.3 mg/kg/hr PEDIATRIC: YOUNG CHILDREN (1 to 9 years): 0.8 mg/kg/hr; OLDER CHILDREN (9 to 12 years): 0.7 mg/kg/hr. Doses should be adjusted based on serum concentrations. ORAL: IMMEDIATE-RELEASE TABLET: LOADING DOSE: 4 to 6 mg/kg; MAINTENANCE DOSE: 4 to 20 mg/kg/day depending on age. SUSTAINED-RELEASE TABLET: ADULT: 400 or 600 mg tablet once daily; ADOLESCENTS (12 to 15 years) AND LESS THAN 45 KG: MAINTENANCE DOSE: 16 mg/kg/day to 20 mg/kg/day up to a maximum of 400 to 600 mg/day; ADOLESCENTS (12 to 15 years) AND GREATER THAN 45 KG: 400 to 600 mg/day; doses greater than 600 mg should be titrated to serum concentrations.
- Support: MANAGEMENT OF MILD TO MODERATE TOXICITY: Establish IV access and place the patient on a cardiac monitor. Treat nausea with antiemetic and administer IV fluids. Monitor electrolytes. MANAGEMENT OF SEVERE TOXICITY: The primary effect of theophylline is increased sympathomimetic effects. The primary treatment is sedation with benzodiazepines (such as lorazepam 1 to 2 mg IV every 5 min titrated to effect); high doses may be required. Hemodynamically significant tachycardia should be treated with esmolol, which can paradoxically improve blood pressure in severely tachycardic patients. Hypotension should be treated with IV fluids. Adrenergic vasopressors can theoretically make tachycardia worse, but there are numerous reports of successful treatment of severe toxicity with these agents. Vasopressin is of theoretical value and has been used effectively in a case of caffeine poisoning. Lidocaine administration has been associated with successful treatment of ventricular fibrillation. Hemodialysis should be performed in patients with severe toxicity, and patients with high serum theophylline concentrations (80 to 100 mcg/mL after acute overdose, 40 to 60 mcg/mL with chronic toxicity).
- Decontamination: PREHOSPITAL: Avoid GI decontamination as patients are at high risk to vomit and suffer abrupt deterioration. HOSPITAL: Activated charcoal should be administered to patients who have a significant acute ingestion. As theophylline can cause seizures and vomiting, most patients should be intubated prior to charcoal administration. Whole bowel irrigation may be helpful in the case of a sustained-release overdose, if there is evidence of ongoing theophylline absorption; however, it can be difficult to perform in patients with severe toxicity or persistent emesis.
- Intrathecal injection: Severe neurotoxicity (ie, tetanic muscle spasm, leg cramps, and paraplegia) have been reported following inadvertent intrathecal injection of aminophylline. The following recommendations are based on experience with other drugs. Keep the patient upright if possible. Immediately drain at least 20 mL CSF; drainage of up to 70 mL has been tolerated in adults. Follow with CSF exchange (remove serial 20 mL aliquots CSF and replace with equivalent volumes of warmed, preservative free normal saline or lactated ringers). Consult a neurosurgeon for placement of a ventricular catheter and begin ventriculolumbar perfusion (infuse warmed preservative free normal saline or LR through ventricular catheter, drain fluid from lumbar catheter; typical volumes 80 to 150 mL/hr for 18 to 24 hours). Fresh frozen plasma (25 mL FFP per liter NS or LR) or albumin 5% have also been used for perfusion. Dexamethasone 4 mg IV every 6 hours to prevent arachnoiditis.
- Airway management: Perform early in patients with severe intoxication.
- Antidote: There is no specific antidote.
- Enhanced elimination procedure: Multiple dose activated charcoal administration (25 g every 4 hours) increases elimination of theophylline from the plasma, but administration may be difficult in patients with severe toxicity or persistent vomiting. Ondansetron and metoclopramide may facilitate charcoal administration. HEMODIALYSIS: (treatment of choice) increases the elimination rate of theophylline. Consider dialysis early, if the plasma theophylline concentration approaches 40 to 60 mcg/mL in CHRONIC overdose, or 80 to 100 mcg/mL in ACUTE intoxications and/or significant signs of intoxication are present (hemodynamic compromise, seizures, mental status changes). Elderly patients and those with underlying disease, particularly cardiac, may require dialysis at lower concentrations. HEMOPERFUSION: In the past, hemoperfusion has been recommended. However, few facilities currently offer hemoperfusion and current dialysis membranes provide theophylline clearance rates similar to those provided by hemoperfusion.
- Monitoring of patient: Monitor vital signs and mental status. Determine serial (every 1 to 2 hours) serum theophylline concentrations until the concentration begins to fall. A peak theophylline level may not occur for many hours after overdose of a sustained-release preparation, and can be delayed for up to 24 hours. Monitor serum glucose and serum electrolytes. Monitor CPK levels and renal function in patients with seizures. Institute continuous cardiac monitoring and obtain an ECG.
- Patient disposition: HOME CRITERIA: Patients who are not chronically taking theophylline and who unintentionally ingest 10 mg/kg or less can be managed at home. OBSERVATION CRITERIA: Patients with an acute ingestion of immediate-release preparations who have only mild clinical effects (ie, mild tachycardia, nausea, vomiting, tremor) can be observed in the ED with activated charcoal therapy, cardiac monitoring and serial theophylline levels. Patients may be discharged when serum theophylline levels fall below 20 mcg/mL and symptoms resolve. Patients with worsening signs and symptoms, ingestion of a sustained-release product or rising levels should be admitted to a monitored setting. ADMISSION CRITERIA: Admit all patients with chronic intoxication, patients with an acute ingestion of a sustained-release product and those with acute ingestions in whom serum theophylline levels are not falling. Patients with symptoms beyond mild tachycardia, nausea, vomiting and tremor and those whose symptoms do not resolve should be admitted. Because of the potential for severe toxicity, most patients should be admitted to an intensive care setting. TRANSFER CRITERIA: Patients who are at risk for developing life-threatening toxicity (chronic overdose with serum theophylline levels greater than 40 to 60 mcg/mL, age greater than 60 years or less than 3 years, acute overdose with serum theophylline levels greater than 80 to 100 mcg/mL) should be transferred to a facility where emergent hemodialysis is available. CONSULT CRITERIA: Consult a medical toxicologist or poison center for any patient with severe toxicity or in whom the diagnosis is unclear. Consult a nephrologist early in any patient with severe toxicity or rapidly rising theophylline concentrations.